Medically reviewed by Mary Lucas, RN
Written by Our Editorial Team
Last updated 2/12/2021
Your mental health can have a massive impact on your well-being.
The gradual acceptance of this fact has seen an increased focus on the management of mental health disorders, such as depression and anxiety, with different approaches such as therapy and prescription medications like antidepressants.
In the United States alone, antidepressant prescription has gone up almost 400 percent since in the last few decades.
However, while antidepressants have proven effective in managing these conditions, their use isn’t without certain drawbacks.
Users may notice side-effects like insomnia, headaches or sexual dysfunction with continued use of antidepressants — notably however, is the loss of hair following the use of certain antidepressant medication.
Experiencing hair loss can transform your outlook, and cause you to view yourself in a negative light.
This condition has been known to cause low self-esteem, poor body image and even anxiety.
Antidepressants are intended to prevent such outcomes. Their link to hair loss may call their effectiveness into question as being counterproductive.
We’ll be examining antidepressants, how they may cause hair loss, and the best ways to treat hair loss stemming from these medications.
Depression is one of the most common mental health conditions. In 2017 alone, around 17.3 million adults in the United States had at least one major depressive episode.
This condition is a mood disorder characterized by persistent feelings of sadness, anxiety, hopelessness, guilt, worthlessness etc.
Depression was previously believed to be as simply a result of a deficit in serotonin — a neurotransmitter in the brain responsible for controlling mood, sexuality, anger, as well as other key functions like regulating multiple body functions including blood clotting and cardiac function.
It is now commonly accepted that mood disorders result from a combination of genetic, biologic and environmental factors.
Most antidepressants are thought to work by targeting the monoamine neurotransmitters — serotonin, norepinephrine and dopamine, and increase their availability in the brain.
These neurotransmitters are cells that send messages between nerves in the body, and are known to affect mood and emotions.
There are different types of antidepressants. If you know anything about this class of medications, you've probably heard something about 'reuptake inhibitors'.
This refers to medication that can prevent neurotransmitters from being reabsorbed by the nerve cells that produce them.
This allows for an increased presence of serotonin, dopamine and noradrenaline, permitting more messages to be sent between cells.
The three most common antidepressants include:
Selective serotonin reuptake inhibitors (SSRIs) such as: fluoxetine, sertraline,, and
Selective noradrenaline reuptake inhibitors (SNRIs) such as:, duloxetine, venlafaxine, and levomilnacipran.
Tricyclic antidepressants (TCAs) such as: amitriptyline, amoxapine, and trimipramine
Others include monoamine oxidase (MAO) inhibitors, atypical antidepressants, adrenergic alpha-2 receptor antagonists, and selective noradrenaline/dopamine reuptake inhibitors.
While executing their role in stabilizing moods and improving mental states, antidepressants can trigger a type of hair loss called telogen effluvium.
Telogen effluvium is a scalp disorder characterized by the excessive, non-scarring shedding of hair.
Your hair experiences three phases in its growth cycle: the anagen, catagen and telogen phases.
The anagen phase is where the hair experiences growth. In the catagen stage, your hair transitions from the anagen stage to signal the end of the growth of the hair.
The telogen phase is known as the resting stage of hair growth. In this stage, the hair follicle is completely inactive.
Antidepressants may affect the telogen phase and shorten its length.This may initiate immediate telogen release, a situation where there is a massive release of club hairs.
It is important to note however, that hair loss is typically a rare side effect of this medication.
A number of antidepressants have been reported to cause hair loss, but perhaps none more frequently than the drug fluoxetine.
A case was reported of a 49-year old woman who was diagnosed with generalised anxiety disorder.
In addition to other drugs, she was given fluoxetine to manage her condition, and within three months, while experiencing almost complete remission from her anxiety symptoms, she began noticing slight hair loss.
Despite reducing her dosage of the drug from 20mg to 10mg, she continued to experience hair loss after one year of use.
Her hair loss reached a point where she no longer bothered to shave her legs, which, like her scalp, was shedding hair excessively.
She eventually had to go off the treatment and within four weeks the hair loss stopped and her hair returned to its normal state.
Sertraline, commonly known under the brand name Zoloft, is another SSRI which has been reported to cause hair loss.
A case was reported of a 21-year-old who was experiencing depressed moods, insomnia, decreased self-care, vegetative traits amongst other debilitating symptoms. He was diagnosed with major depressive disorder.
To help with relieving his symptoms, sertraline was prescribed at 50mg/day.
Fifteen days after starting this treatment, he reported active hair loss which required a consultation at the dermatology clinic.
A week after the consultation, his hair loss continued . Despite his depressive symptoms recording significant improvement, the sertraline treatment had to be stopped.
It was the only identifiable reason for his hair loss. Within two weeks of ceasing the treatment, the hair loss stopped.
This antidepressant works by increasing the release of serotonin and norepinephrine in the brain.
In another case of antidepressant-related hair loss, a patient who was initially prescribed medication to deal with associated symptoms of menopause, was given drugs to deal with a number of conditions: anxiety, restlessness, insomnia, low mood, preoccupation with death among others.
Her initial treatment with fluoxetine was discontinued and replaced with paroxetine due to her reduced appetite.
When her symptoms showed no signs of improvement, she was placed on other drugs which, yet again, proved ineffective in improving her condition.
She was eventually placed on mirtazapine at 30mg/day. After just two weeks, her mood and appetite showed signs of improvement. After three months, her depressive symptoms were resolved.
Unfortunately, hair loss was experienced after six weeks of using the drug. After discontinuing its use, she regained her hair within 1 month, but two months after, her depressive mood relapsed.
She went back on Mirtazapine, and her mood subsided. She however experienced a resurgence of hair loss within 6 weeks of its reinstatement.
Lithium, a known treatment for manic-depressive mood disorders has also been associated with hair loss.
However, it’s worth noting that much of the more conclusive research about antidepressants and hair loss are based on noticeably small studies or single-case studies. Despite that, this is information you should be aware of.
Even though the use of some antidepressants can cause hair loss, the documented cases have shown that treating this condition may simply require stopping the use of the medication.
This is especially because telogen effluvium is a temporary, non scarring form of alopecia.
However, because antidepressants have a real role to play in the management of mental health and wellness, and may not be easily stopped simply due to cosmetic side effects, consulting with a trusted healthcare provider on the appropriate steps to take is advisable.
This will ensure continued treatment for your mental health conditions, while limiting or managing the possibility of hair loss.
In contrast with their role to provide relief from depression, anxiety and other mental health disorders, antidepressants can have the very damaging effect of hair loss in some people.
This side effect is, however, rare, and can be remedied by stopping use of the medication and changing to a different antidepressant.
To ensure you are getting the help your mental health requires however, it is again advised that you not suddenly stop taking your antidepressant medications.
Instead, if you are concerned about hair loss resulting from your medication, consult with a trusted healthcare provider for suitable replacements or alternate advice.